diabetestalk.net

Metformin Overdose Fatal

Share on facebook

Metformin Overdose: An Unusual Cause Of Severe Metabolic Acidosis Singh Y, Joshi Sc, Tayal I, Sharma N - Chrismed J Health Res

Metformin is commonly used in the treatment of type 2 diabetes mellitus (DM). Severe lactic acidosis is a rare side effect of this drug. We present a 45-year-old man who deliberately took 30 g of metformin, presumably with suicidal intent. He had not eaten the previous night and presented with altered sensorium and recurrent seizures. He had profound metabolic acidosis at presentation with a pH of 7.06 and a low blood sugar of 44 mgs/dl. The patient was admitted in intensive care unit (ICU) with the suspicion of metformin-associated lactic acidosis. He developed irreversible renal failure, neurological deterioration and anemia. Despite of daily intensive hemodialysis and other supportive measures the patient expired 14 days later. Metformin overdose with renal failure and severe lactic acidosis have high mortality; hence, urgent medical consultation and treatment can be life saving in these patients. Keywords:Anemia, diabetes mellitus, metformin, metabolic acidosis, renal failure Singh Y, Joshi SC, Tayal I, Sharma N. Metformin overdose: An unusual cause of severe metabolic acidosis. CHRISMED J Health Res 2015;2:166-8 Singh Y, Joshi SC, Tayal I, Sharma N. Metformin overdose: An unu Continue reading >>

Share on facebook

Popular Questions

  1. mcgruntman

    One benefit of keto diets is the fact that because you're already burning fat at full efficiency, you don't get irritable and tired from low blood sugar if you skip a meal or two. In this regard, keto grants increased flexibility and endurance. Unfortunately it seems like the price we pay for this is that we now can't go very long without topping up on water (and/or electrolytes). This is a bit of a problem because dehydration is actually much more serious than hunger.
    My question: does anyone have any advanced tactics for fighting dehydration? I'll explain what I mean:
    I read that creatine is stored in your muscles with a fair bit of water (much like glycogen), so it can cause small but rapid initial weight gain dude to this initial water storage. I had hoped that this might act as a water 'reserve' we could draw on, but I've felt no subjective difference. Another solution might be a mild anti-diuretic agent, I know that vasopressin has this effect.
    I'd appreciate your thoughts on this.

  2. gogge

    The drop in water is usually from lower insulin levels (makes the kidneys excrete more sodium), lower liver/muscle glycogen, and that you excrete sodium/potassium with ketones (longer post).
    The drop in glycogen isn't a big deal as your body can't access the muscle glycogen (it's only useable by the muscles, so the water is stuck there), and liver glycogen is only ~100 grams and typically stays high for most people on normal diets (meaning the water is also stuck there). The kidneys switch to excreting ketones and ammonium after around three weeks of adaptation (this spares sodium/potassium), and the amount of ketones being excreted also drops as your body adapts.
    I haven't seen any discussion on how/if your kidneys are affected as your body adapts to ketosis, but you can likely counter the effect by eating more sodium and potassium (especially during the first three weeks).

  3. mcgruntman

    This is an interesting point as I'm only 2 weeks in so far. I regulate my electrolyte intake pretty strictly and have increased it according to Lyle McDonald's recommendations, so I hope that that is not the problem.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in ketosis